First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is English Yew Poisoning?

Of the Taxus species, the English yew is one of several species of the yew plant. Often used for decoration in landscapes and gardens, the English yew (Taxus cuspidata), along with the other types of yew plants, are toxic to horses. Lighter in color than other yews, the English yew is an evergreen tree or shrub that can reach 100 feet in height; it has soft, flat leaves that are like needles that are darker on their upper side. The branches spread out and droop down. 

Within the English yew are taxines which are what lead to toxicity in horses and other animals. These toxins are present throughout all parts of the plant. Nicknamed the “Tree of Death”, the English yew and others in the yew family are very dangerous to animals.

One of several species of the yew plant, the English yew contains taxine A and taxine B, which are alkaloids that are toxic in horses and can be fatal upon ingestion.

Book First Walk Free!

Symptoms of English Yew Poisoning in Horses

Should your horse consume English yew, symptoms can be seen quickly and may include the following:

  • Loss of muscle control
  • Trembling
  • Anxiety
  • Trouble breathing
  • Decreased heart rate
  • Diarrhea
  • Convulsions
  • Collapse
  • Death

English yew poisoning can be fatal within 2-3 hours of the plant being ingested by the horse. In many cases, the horse will be found dead next to the bushes. 

Types

The Taxus species includes three common types: English yew, Canada yew and Japanese yew. All three are toxic to horses, as well as to sheep and goats among other animals.

Causes of English Yew Poisoning in Horses

Toxicity from the English yew is due to the toxic alkaloids taxine A and B. These alkaloids will get in the way of the exchange of calcium and sodium across the cells of the heart muscle, which will interrupt electrical conduction and lead to damage in the heart of your horse.

Diagnosis of English Yew Poisoning in Horses

Should you notice your horse ingesting English yew or observe symptoms of possible poisoning, seek veterinary attention immediately. Show a sample of the yew plant to your veterinarian as this can save time in making a diagnosis. Your veterinarian will inquire as to when the English yew was ingested, as well as what symptoms you have seen and when you first noticed them. A physical examination will be conducted and depending on what your veterinarian sees, he will likely order additional tests. These may include blood work, a serum chemistry panel and testing any stomach contents for plant or toxic material. 

Due to how quickly the toxin will impact your horse, your veterinarian may continue diagnostic testing will administering supportive care like intravenous fluids, which will help eliminate toxins from your horse’s body as well as help avoid dehydration. Liquid chromatography and mass spectroscopy may be used in an effort for your veterinarian to see if dimethoxyphenol is in the stomach contents or blood of your horse, as this will point to yew poisoning. An electrocardiogram will be administered as your veterinarian will want to monitor your horse’s heart rate, which tends to slow with yew poisoning.

Treatment of English Yew Poisoning in Horses

There is no antidote or treatment for English yew poisoning. Your veterinarian will look to provide supportive care for your horse; whether it will be successful will depend on the amount of the English yew that was eaten and how fast treatment was administered.

Your veterinarian may choose to administer medication to your horse; for example, if your horse is having seizures as a result of toxicity from the English yew, diazepam can be useful to stop the poison’s disruption of his nervous system. Gastric lavage may be performed by your veterinarian in order to get the toxic materials out of your horse’s stomach and system. Activated charcoal can then be used to absorb any additional toxins.

It is likely your veterinarian will monitor your horse by an electrocardiogram to keep an eye on any arrhythmias. Fluid therapy will be used to keep him hydrated, help his kidney function and stabilize his blood pressure. Once a horse begins showing symptoms of English yew poisoning, it is too late in many cases for treatment to be effective.

Recovery of English Yew Poisoning in Horses

English yew poisoning is often fatal; though depending upon the amount ingested and how quickly medical attention was obtained, recovery can be possible. Should your horse survive English yew poisoning, you will want to work closely with your veterinarian on how to best support him during his recovery. Follow-up appointments will be necessary so that your veterinarian can check on his progress and your horse will require rest and access to quality feed and fresh water.

Make sure to remove any yew from the areas where your horse has access. The plant must be removed by the root and disposed of properly so that your horse or any other animals cannot get into it and experience poisoning. While eliminating English yew, it is a good idea to get an idea of what the other plants are in the area where your horse grazes to be sure that there are no others that can cause toxicity.